Gamulescu, Maria-A. and Schalke, Berthold and Schuierer, Gerhard and Gabel, Veit-P. (2006) Optic neuritis with visual field defect--possible Ibuprofen-related toxicity. The Annals of pharmacotherapy 40 (3), pp. 571-573.
Full text not available from this repository.
Other URL: http://dx.doi.org/10.1345/aph.1G451
OBJECTIVE: To report a case of optic neuritis with visual field defect associated with ibuprofen. CASE SUMMARY: A 41-year-old white man developed blurred vision in his right eye and pain with eye and head movements that lasted 2 days after use of ibuprofen 400 mg 3 times daily during the preceding 3 weeks. Medical and family histories were negative for significant related disease. Ophthalmologic examination revealed a marked decrease in visual acuity to 20/200 in the right eye with quadrant visual field loss and absent responses in visual evoked potential (VEP). After discontinuation of the drug and treatment with high-dose intravenous methylprednisolone and subcutaneous low-molecular-weight heparin, the patient's vision improved to 20/70, the visual field defect vanished, and the VEP returned to almost normal values during a 1 year follow-up period. An objective causality assessment revealed that the adverse reaction was possibly related to ibuprofen. DISCUSSION: Ocular toxicity with blurred vision and centrocecal visual field defects have been rarely associated with long-term ibuprofen intake. We report a case of retrobulbar optic neuritis with quadrant visual field defect following short-term but regular ibuprofen intake. Although idiopathic optic neuritis cannot be completely ruled out, the absence of other risk factors and additional findings plus the improvement after discontinuation of the drug speak for isolated toxic optic neuritis of the right eye. CONCLUSIONS: Drug toxicity is an important differential diagnosis in retrobulbar optic neuritis. Clinicians should be aware of the potential optic toxicity, even with short-term use of a drug, and perform a thorough medication history in every patient with visual disturbances without a clear cause.
|Institutions:|| Medicine > Lehrstuhl für Neurologie|
Medicine > Lehrstuhl für Augenheilkunde
|Keywords:||ibuprofen; toxic neuritis; visual field defect|
|Subjects:||600 Technology > 610 Medical sciences Medicine|
|Refereed:||Yes, this version has been refereed|
|Created at the University of Regensburg:||Yes|
|Deposited On:||01 Mar 2007|
|Last Modified:||05 Aug 2009 15:25|
- ASCII Citation
- Dublin Core
- HTML Citation
- OAI-ORE Resource Map (Atom Format)
- OAI-ORE Resource Map (RDF Format)
- Reference Manager
- Simple Metadata
Literature of the same author
at publisher (via DOI)